Alert archive / Virginia / Wind Chill Advisories in 2014
Wind Chill Advisory 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind chill advisory at Jan 17, 2014, 3:30 PM EST for 10 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It took effect at Jan 17, 2014, 9:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2014, 3:30 PM EST (20:30 UTC)
- In effect from
- Jan 17, 2014, 9:00 PM EST
- Expired
- Jan 18, 2014, 10:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, City of Covington, VA, Craig County, VA, Giles County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 112 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
629 WWUS41 KRNK 172030 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EST FRI JAN 17 2014 ...GUSTY WINDS WILL CAUSE DANGEROUSLY LOW WIND CHILLS OVERNIGHT... .A COLD FRONT WILL PASS ACROSS THE AREA LATE THIS EVENING... CAUSING TEMPERATURES TO FALL INTO THE TEENS BY SUNRISE SATURDAY MORNING. WINDS WILL ALSO GUST 20 TO 30 MPH AT TIMES BEHIND THE FRONT. THE COMBINATION OF STRONG WINDS AND FALLING TEMPERATURES WILL CAUSE WIND CHILLS TO FALL INTO THE -5F TO -15F RANGE OVERNIGHT...MAINLY AFFECTING THE HIGHER ELEVATIONS OF THE ADVISORY AREA. WVZ045-180430- /O.NEW.KRNK.WC.Y.0003.140118T0200Z-140118T1500Z/ GREENBRIER- INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE 330 PM EST FRI JAN 17 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SATURDAY...MAINLY FOR THE HIGHER ELEVATIONS IN WESTERN GREENBRIER COUNTY. * WIND CHILL VALUES...FALLING THROUGH THE NIGHT TO REACH THE -5F TO -15F RANGE BY SUNRISE SATURDAY MORNING. * OTHER IMPACTS...SNOW SHOWERS WILL BE HEAVY AT TIMES...WITH 3 INCHES OF SNOW ACCUMULATION ACROSS WESTERN GREENBRIER COUNTY. EASTERN PARTS OF THE COUNTY WILL RECEIVE LOWER AMOUNTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>044-180430- /O.NEW.KRNK.WC.Y.0003.140118T0200Z-140118T1500Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION 330 PM EST FRI JAN 17 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SATURDAY...MAINLY FOR THE HIGHER ELEVATIONS. * WIND CHILL VALUES...FALLING THROUGH THE NIGHT TO REACH THE -5F TO -10F RANGE BY SUNRISE SATURDAY MORNING. * OTHER IMPACTS...IN ADDITION TO LOW WIND CHILLS...SNOW SHOWERS WILL BE HEAVY AT TIMES...WITH ACCUMULATIONS RANGING FROM A DUSTING UP TO 2 INCHES OF SNOW BY LATE SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
3 follow-up statements
346 WWUS41 KRNK 180344 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1044 PM EST FRI JAN 17 2014 ...GUSTY WINDS WILL CAUSE DANGEROUSLY LOW WIND CHILLS OVERNIGHT... .A COLD FRONT WAS PASSING THROUGH THE AREA THIS EVENING. ACCOMPANYING THE FRONT IS A BAND OF LIGHT TO OCCASIONALLY MODERATE SNOW. UPSLOPE SNOW SHOWERS WILL CONTINUE OVERNIGHT ACROSS THE MOUNTAINS OF EASTERN WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. BEHIND THE FRONT...NORTHWEST WINDS WILL INCREASE TO 10 TO 20 MPH AND GUST TO 25 AND 30 MPH AT TIMES OVERNIGHT AND INTO EARLY SATURDAY ALONG WITH SHARPLY FALLING TEMPERATURES INTO THE TEENS...WITH LOWER 20S ACROSS THE PIEDMONT. THE COMBINATION OF THE STRONG WINDS AND COLD TEMPERATURES WILL RESULT IN WIND CHILLS TO FALL INTO THE -5F TO -15F RANGE OVERNIGHT... MAINLY AFFECTING THE HIGHER ELEVATIONS OF THE ADVISORY AREA. WVZ045-181145- /O.CON.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/ GREENBRIER- INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE 1044 PM EST FRI JAN 17 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * WIND CHILL VALUES...FALLING THROUGH THE NIGHT TO REACH THE 5F - TO 15F -RANGE BY SUNRISE SATURDAY MORNING. * OTHER IMPACTS...SNOW SHOWERS WILL CONTINUE OVERNIGHT...ALTHOUGH THE HEAVIEST HAS MOVED EAST OF THE AREA...ADDITIONAL SNOW FALL OF 1 TO 2 INCHES ACROSS THE COUNTY WILL STILL BE POSSIBLE OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>044-181145- /O.CON.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...BLUEFIELD...HINTON... HIX...UNION 1044 PM EST FRI JAN 17 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * WIND CHILL VALUES...FALLING THROUGH THE NIGHT TO REACH THE 5F - TO 10F -RANGE BY SUNRISE SATURDAY MORNING. * OTHER IMPACTS...IN ADDITION TO LOW WIND CHILLS...SNOW SHOWERS WILL CONTINUE FOR A FEW MORE HOURS...BUT THE HEAVIEST SNOW HAS MOVED EAST INTO THE PIEDMONT AND IS THERE MIXED WITH RAIN. TOTAL SNOWFALL AMOUNTS WILL RANGE FROM A DUSTING TO 2 INCHES BY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ RAB
661 WWUS41 KRNK 180828 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 328 AM EST SAT JAN 18 2014 ...DANGEROUSLY COLD WIND CHILLS EARLY THIS MORNING... .TEMPERATURES DROPPING INTO THE TEENS COMBINED WITH NORTHWEST WINDS OF 10 TO 20 MPH WILL SEND WIND CHILLS TO WELL BELOW ZERO THIS MORNING. WVZ045-181500- /O.CON.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/ GREENBRIER- INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE 328 AM EST SAT JAN 18 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WIND CHILL VALUES...5 TO 15 BELOW ZERO THROUGH MID MORNING. * OTHER IMPACTS...ADDITIONAL INCH OR LESS OF SNOW WILL OCCUR OVER THE HIGHER RIDGES. WATCH FOR SLICK ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>044-181500- /O.CON.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...BLUEFIELD...HINTON... HIX...UNION 328 AM EST SAT JAN 18 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WIND CHILL VALUES...5 TO 10 BELOW ZERO THROUGH MID MORNING. * OTHER IMPACTS...SNOW SHOWERS WILL PERSIST EARLY THIS MORNING ACROSS THE HIGHER TERRAIN WITH UP TO AN INCH POSSIBLE. WATCH FOR SLICK ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
176 WWUS41 KRNK 181504 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1004 AM EST SAT JAN 18 2014 ...WIND CHILL READINGS ARE ON THE RISE... .SINCE SUNRISE...TEMPERATURES HAVE RISEN ENOUGH SO THAT THE AREA IS EXPERIENCING WIND WILL READING ABOVE ADVISORY CRITERIA. THEREFORE...THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE. NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>045-181615- /O.EXP.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...BLUEFIELD...HINTON... HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE 1004 AM EST SAT JAN 18 2014 ...WIND CHILL ADVISORY HAS EXPIRED... WIND WILL READINGS HAVE INCREASED ABOVE ADVISORY THRESHOLDS...AND WILL TOP OUT IN THE TEENS AND LOW 20S BY THE AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 2:08 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 17, 2:08 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 208 PM EST FRI JAN 17 2014 .SYNOPSIS... A SERIES OF CLIPPER SYSTEMS WILL PROGRESS THROUGH THE REGION OVER THE NEXT SEVERAL DAYS. ONE WILL MOVE TO OUR NORTH TODAY AND PUSH A COLD FRONT THROUGH THE AREA BY TONIGHT. ANOTHER SYSTEM WILL THEN AFFECT US ON SATURDAY AFTERNOON INTO SUNDAY. YET ANOTHER LOW PRESSURE SYSTEM WILL BE MOVING IN FROM THE NORTHWEST ON MONDAY NIGHT INTO TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1025 AM EST FRIDAY... LATEST SATELLITE IMAGERY INDICATES SCATTERED CLOUD COVER ALONG THE WESTERN RIDGES...WITH A FEW BANDS OF CLOUDS MOVING ACROSS THE SOUTHSIDE. OTHERWISE...MOST AREAS ARE RECEIVING PLENTY OF SUNSHINE. JUST ABOUT ALL LOCATIONS HAVE RISEN INTO THE 30S...AND EXPECT THESE TEMPERATURES TO CONTINUE RISING THROUGH EARLY AFTERNOON BEFORE CLOUD COVER INCREASES WITH THE APPROACH OF OUR NEXT COLD FRONT. MADE MINOR ADJUSTMENTS TO AFTERNOON HIGHS... MAINLY FOR AREAS WHERE CLOUD COVER IS EXPECTED TO LINGER FOR THE NEXT HOUR OR TWO...BUT NOTHING DRASTIC. RADAR IMAGERY INDICATES THAT THE LIGHT SNOW TO OUR WEST ASSOCIATED WITH THE APPROACHING LOW/COLD FRONT IS ARRIVING A FEW HOURS FASTER THAN PREVIOUSLY FORECAST. OUR LOCAL WRF MODEL SEEMS TO BE HANDLING THE PRECIPITATION BEST...AND THEREFORE HAVE TWEAKED THE FORECAST TIMING IN ITS FAVOR. FRONTAL CONVERGENCE AND UPPER SUPPORT OF THE APPROACHING SYSTEM SHOULD BE ENOUGH TO BRING SNOW SHOWERS AS FAR EAST AS THE BLUE RIDGE AND EVEN THE FOOTHILLS BY LATE AFTERNOON/EVENING. WENT WITH CATEGORICAL POPS OVER THE MOUNTAINS OF SE WV INTO TAZEWELL...WITH HIGH CHANCE/LOW LIKELYS FROM THE ALLEGHANYS AND PORTIONS OF THE BLUE RIDGE SOUTHWEST INTO THE NC MOUNTAINS. PATH OF THE UPPER VORT WILL HAVE TO BE WATCHED THIS EVENING BUT FAVORS SNOW SHOWERS REACHING THE PIEDMONT IN THE EVENING BEFORE THE SUPPORTING UPPER TROUGH HEADS OFF THE COAST. AT THIS TIME...MODEL CONSENSUS SHOWS LIGHT PRECIPITATION AMOUNTS... WITH UP TO 3 INCHES ACROSS WRN GREENBRIER TO 1-2 INCHES FOR TAZEWELL-SUMMERS AND THE HIGHER TERRAIN OF GRAYSON/ASHE...AND LESS THAN AN INCH ACROSS THE NRV/ROANOKE/SOUTHERN SHENANDOAH VALLEYS...AND PERHAPS A DUSTING AS FAR EAST AS LYNCHBURG TO MARTINSVILLE. NOT ENOUGH TO WARRANT AN ADVISORY AFTER COLLABORATION WITH NEIGHBORS...BUT WILL HAVE TO WATCH HOW RADAR/LATER MODELS HANDLE PRECIPITATION AS THE SHORTWAVE PIVOTS EAST THIS AFTERNOON. THE OTHER ISSUE LATER TONIGHT WILL BE THE POST FRONTAL WINDS. SUSTAINED WINDS OF 10 TO 20 MPH EXPECTED IN THE MOUNTAINS AND WITH TEMPERATURES DROPPING INTO THE TEENS...SOME WIND CHILLS COULD REACH -5 DEGREES. AT THIS TIME...THIS IS ONLY THE CASE OVER THE HIGHER ELEVATIONS...SO MOST OF THE POPULATION SHOULD SEE WIND CHILLS AROUND ZERO MOST OF THE TIME. IF WINDS LOOK TO BE STRONGER...OR THE COLDER AIR MOVES IN FASTER...THEN A WIND CHILL ADVISORY MAY BE NEEDED FOR THE NC MOUNTAINS/AND PORTIONS OF FAR SW VA/SE WV LATE TONIGHT/SAT MORNING. WILL MENTION THIS IN THE HWO. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... AS OF 300 AM EST FRIDAY... ANOTHER CLIPPER WILL ROTATE EAST AROUND THE BASE OF THE UPPER TROF FOR SATURDAY. MORNING SNOW SHOWERS AND SNOW FLURRIES IN THE WEST WILL DIMINISH INTO SATURDAY AFTERNOON. PLAYED THE HIGHEST POPS IN THE NORTHWEST. THE COMBINATION OF WINDS BECOMING SOUTHWESTERLY AS THE NEXT TROUGH NEARS OUR AREA AND SOME SUNSHINE WILL ALLOW HIGHS TEMPERATURES SATURDAY AFTERNOON TO REBOUND TO THE LOWER AND MID 20 ACROSS THE MOUNTAINS...TO THE UPPER 30S ACROSS THE SOUTHEAST. MID AND HIGH CLOUDS WILL INCREASE SATURDAY AFTERNOON INTO SATURDAY EVENING. IN THIS PROGRESSIVE PATTERN...THE NEXT CLIPPER DROPS SOUTHEAST SATURDAY NIGHT INTO SUNDAY ACROSS THE REGION. THIS WILL REGENERATE SCATTERED SNOW SHOWERS ESPECIALLY ACROSS THE WESTERN RIDGES. LOW TEMPERATURES SATURDAY NIGHT WILL RANGE FROM THE TEENS IN THE NORTHWEST MOUNTAINS TO THE MID 20S IN THE PIEDMONT. MOISTURE WITH THE FRONTAL BOUNDARY BECOMES SHALLOW AS SUNDAY PROGRESSES. AS A RESULT...EXPECT SNOW SHOWERS TO TAPER OFF ACROSS THE WEST SUNDAY AFTERNOON...WITH CLEARING SKIES FOR THE EVENING AND THE OVERNIGHT. WITH THE PASSAGE OF THE UPPER TROUGH...WINDS ALOFT BECOMING MORE ZONAL...AND THE 500 MB HEIGHT RISES WILL SUPPORT WARMER SUNDAY AFTERNOON TEMPERATURES. HIGHS SUNDAY WILL VARY FROM THE LOWER 30S IN THE MOUNTAINS TO THE MID 40S IN THE PIEDMONT. COLD FRONT WILL SLOWLY DROP SOUTHWARD TOWARDS THE OHIO RIVER SUNDAY NIGHT. LOW TEMPERATURES ON SUNDAY NIGHT WILL VARY FROM AROUND 20 DEGREES IN THE NORTHWEST MOUNTAINS TO NEAR 30 IN THE SOUTHEAST. FRONTAL BOUNDARY CONTINUE TO MOVE SOUTHEAST ON MONDAY AND WILL CROSS OUR REGION MONDAY NIGHT. AFTER HIGH TEMPERATURES ON MONDAY FROM THE LOWER 40S IN THE MOUNTAINS TO AROUND 60 DEGREES IN THE PIEDMONT...TEMPERATURES WILL DROP TO LOWS IN THE TEENS IN THE MOUNTAINS TO AROUND 30 IN THE PIEDMONT MONDAY NIGHT. && .LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 300 PM EST THURSDAY... BOTH THE ECMWF/GFS ARE NOW BRINGING THE ARCTIC AIR ACROSS OUR REGION ALMOST 24 HRS FASTER THAN YESTERDAY'S MODEL SUITE. ALTHOUGH NOT GOING EXPLICITLY WITH H85 TEMPS...DEFINITELY NEED TO MAKE SOME LARGE ADJUSTMENTS DOWNWARD TO REFLECT TRENDS. BOTH THE GFS/ECMWF HAVE LESS DEVELOPMENT ALONG THE FRONT WHICH IS ALLOWING THE BOUNDARY TO PASS THROUGH MUCH QUICKER. NOT OUT OF THE QUESTION FOR THE DEEPER VALLEYS TO BE IN THE LOW SINGLE DIGITS WEDNESDAY MORNING. THE REST OF THE TEMPERATURE FORECAST IS RELATIVELY UNCHANGED FROM YESTERDAY'S PACKAGE. ALSO...THE UPSLOPE SNOW EVENT WOULD BE NOW STARTING MONDAY NIGHT AND LASTING THROUGH TUESDAY. STILL THE POSSIBILITY FOR SIGNIFICANT ACCUMULATIONS IN THE FAVORED UPSLOPE REGIONS OF SE WEST VA. UNLIKE OTHER COLD OUTBREAKS THIS SEASON...APPEARS AS THOUGH THIS ONE WILL HAVE STAYING POWER WITH ADDITIONAL DISTURBANCES DUMPING INTO THE WEST SIDE OF THE EASTERN TROUGH...REINFORCING IT. ONE OF THESE WAVES MAY ARRIVE DURING THE MIDDLE OR END OF THE WORK WEEK...WHICH AT THIS POINT LOOKS LIKE A CLIPPER. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 130 PM EST FRIDAY... SATELLITE IMAGERY INDICATES CU FIELDS SIMILAR TO THOSE OFTEN SEEN DURING WARMER MONTHS HAVE DEVELOPED ALONG THE RIDGES FROM ROA WESTWARD THIS AFTERNOON. THAT...COMBINED WITH A FEW LIGHTNING STRIKES OBSERVED WITH THE SNOW SHOWER ACTIVITY PASSING ACROSS KENTUCKY AND WEST VIRGINIA EARLIER TODAY ARE INDICATIVE OF THE INSTABILITY OF THE APPROACHING UPPER TROUGH...CURRENTLY MOVING OVER SOUTHERN INDIANA. RADAR ALREADY INDICATING A FEW RETURNS DEVELOPING ACROSS SOUTHEAST WEST VIRGINIA...LIKELY REACHING THE SURFACE AS RAIN CONSIDERING THAT TEMPERATURES HAVE CLIMBED INTO THE LOW TO MID 40S...BUT A FEW SNOW FLAKES MAY BE IN THE MIX. EXPECT VFR CONDITIONS TO REMAIN VFR THROUGH THIS EVENING...WHEN CEILINGS WILL LOWER TO MVFR/LOW VFR FOR A FEW HOURS FOR MOST TAF SITES EXCEPT DAN...WHICH WILL REMAIN VFR. ALSO HAVE VISIBILITIES LOWERING OVERNIGHT AS THE SNOW SHOWER ACTIVITY MOVES ACROSS OUR AREA. CONSIDERING THE INSTABILITY...MAY HAVE A FEW BURSTS OF HEAVY SNOW THAT LOWER VISIBILITIES TO LESS THAN A MILE...MAINLY AFFECTING BLF...LWB...BCB...BUT POSSIBLY ALSO ROA AND LYH. THESE BURSTS SHOULD NOT LAST LONG. CONDITIONS WILL IMPROVE AFTER 18/07Z AS THE COLD FRONT PASSES THE AREA...BRINGING A NORTHWEST WIND SHIFT. SNOW SHOWERS WILL TAPER OFF FROM EAST TO WEST THEREAFTER... WITH GRADUALLY IMPROVING CEILINGS AFTER SUNRISE. THE OTHER CONCERN WILL BE WEST NORTHWEST WINDS GUSTING 20KTS TO 25KTS AFTER FROPA AS THE MAIN ENERGY OF THE UPPER TROUGH PASSES THROUGH. LIGHT TO MODERATE CHOP CAN BE EXPECTED WITH THE CROSS BARRIER FLOW. WIND SPEEDS WILL SUBSIDE DURING LATE SATURDAY MORNING...WITH DIRECTION BACKING TO SOUTHWESTERLY BY EVENING AHEAD OF OUR NEXT SYSTEM. ANOTHER STRONGER DISTURBANCE CROSSES THE AREA ON SATURDAY NIGHT AND SUNDAY MORNING. THIS WILL PROLONG THE MVFR CONDITIONS IN THE MOUNTAINS AND WILL BE FOLLOWED ON SUNDAY BY STRONG GUSTY WINDS. WIND GUSTS UP TO 40 KNOTS ARE POSSIBLE. SUNDAY NIGHT THROUGH TUESDAY...LITTLE CHANGE IS EXPECTED IN THE ACTIVE WEATHER PATTERN. CLIPPER SYSTEMS WILL RACE THROUGH THE REGION EVERY 12 TO 24 HOURS. THIS WILL RESULT IN BRIEF PERIOD OF SUB-VFR CONDITIONS...FOLLOWED BY A RETURN TO VFR IN BETWEEN SYSTEMS. CONFIDENCE IN TIMING OF THESE FEATURES IS LOW AT THIS TIME. THE MOST LIKELY PERIOD FOR SNOW SHOWERS AT THIS TIME LOOKS TO BE ON SUNDAY NIGHT INTO MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...MBS/WP NEAR TERM...NF/WP SHORT TERM...KK LONG TERM...KM AVIATION...NF/WP
Hazardous weather outlook, Jan 17, 3:38 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 338 AM EST FRI JAN 17 2014 NCZ002-VAZ010>014-016>020-022>024-WVZ044-180845- ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE- 338 AM EST FRI JAN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A CLIPPER WILL BRING SNOW SHOWERS TO THE AREA LATE TODAY INTO TONIGHT. AN INCH OR LESS OF SNOW IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. GUSTY WEST TO NORTHWEST WINDS WILL BE POSSIBLE SUNDAY NIGHT ACROSS THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-180845- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 338 AM EST FRI JAN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ007-009-015-WVZ042-043-045-180845- ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-GREENBRIER- 338 AM EST FRI JAN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A CLIPPER SYSTEM WILL BRING SNOW SHOWERS TO THE AREA THIS AFTERNOON INTO TONIGHT. SNOW ACCUMULATIONS WILL GENERALLY STAY UNDER 2 INCHES... BUT LOCALLY HIGHER AMOUNTS ON WEST FACING SLOPES ARE POSSIBLE. IN ADDITION...STRONG NORTHWEST WINDS LATE TONIGHT COMBINED WITH TEMPERATURES FALLING INTO THE TEENS...WILL SEND WIND CHILLS TO AROUND ZERO...AND POSSIBLY AS COLD AS -10 BELOW ON THE HIGHER PEAKS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY NIGHT INTO SUNDAY...YET ANOTHER CLIPPER COULD BRING SOME LIGHT SNOW ACCUMULATIONS TO THE MOUNTAINS. GUSTY WEST TO NORTHWEST WINDS WILL BE POSSIBLE ACROSS THE MOUNTAINS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Chill Advisories in Virginia, 2014Wind Chill Advisories in North Carolina, 2014Wind Chill Advisories in West Virginia, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.